Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 48, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2021, 6:14 PM MDT for Dewey County, Walworth County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 6:14 PM MDT (00:14 UTC)
- Expired
- Jul 3, 2021, 6:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3383 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WUUS53 KABR 040014
SVRABR
SDC041-129-040045-
/O.NEW.KABR.SV.W.0048.210704T0014Z-210704T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
714 PM CDT Sat Jul 3 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern Dewey County in north central South Dakota...
Southwestern Walworth County in north central South Dakota...
* Until 745 PM CDT/645 PM MDT/.
* At 714 PM CDT/614 PM MDT/, a severe thunderstorm was located near
Blackfoot, or 9 miles south of Mobridge, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Everets Resort around 725 PM CDT.
Swan Creek Rec Area around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4529 10018 4532 10049 4547 10049 4548 10021
TIME...MOT...LOC 0014Z 270DEG 18KT 4541 10038
HAIL...1.00IN
WIND...60MPH
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:34 PM MDT, 40 minutes earlier.
Area forecast discussion, Jul 3, 5:34 PM MDT, 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 634 PM CDT Sat Jul 3 2021 .UPDATE... Issued at 630 PM CDT Sat Jul 3 2021 Cancelled the Red Flag Warning a little early this evening. While winds remain gusty, the showers and thunderstorms that are moving through the area are keeping the RH from falling as they have farther west. && .SHORT TERM...(This Evening through Sunday Night) Issued at 220 PM CDT Sat Jul 3 2021 Forecast challenges remain TS chances tonight along with temperatures and fire weather concerns for Sunday. Currently, under a sunny to mostly sunny sky, temperatures are warming through the 80s and 90s. Winds are generally from the south and breezy to windy at times. A surface trof/pseudo warm front is just about to the western edge of Corson County. MLCIN is continuing to decrease (down to ~50-75j/kg) while MLCAPE is maintaining around 1500-2000j/kg. And, +12C air at 700hpa has set up across the far western forecast zones. Still just 20 to 25 knots of deep layer shear progged for this afternoon/evening. When the period opens at 00Z this evening, there will probably be a few thunderstorms ongoing (convective initiation by appx 23Z) per the latest available CAM and GSM operational solutions, mainly anchored on the Missouri River valley region of the CWA. As was mentioned before, ingredients sufficient for strong to severe organized convection this afternoon/evening are lacking. All of 30 to 40 knots of jet-streak winds aloft will be available to support weak low level forcing for ascent. DCAPE (strong thunderstorm winds) is about the only severe-favorable prog running up values up to 1400- 1700j/kg through this evening across the western CWA. This surface trof/boundary will be overtaken by a cold front later tonight. The front will continue to work south and east through the region through the first half of the day on Sunday. Not really much in the way of low level caa on Sunday while mid/upper level heights rise Sunday into Sunday night, but dry air advection will be notable. Another look at wind progs in BUFKIT suggests the potential for hitting Red Flag wind criteria is not very probable, so no Fire Weather headlines for Sunday at this time, although, afternoon relative humidity values are still forecast to fall 15 to 20 percent. Given how warm forecast temperatures are supposed to be on Sunday, heat indices may top 100 degrees during peak heating Sunday afternoon. But, at the same time, where the heat index is 100F, the ambient air temperature is 101F or 102F. So, no considerations at this time for a heat advisory across the southern half of forecast zones on Sunday. .LONG TERM...(Monday through Saturday) Issued at 220 PM CDT Sat Jul 3 2021 Monday appears to be the warmest day through the long term portion of the forecast with highs in the 90s, to perhaps around 100 degrees. A storm system crossing the region Monday night through Tuesday evening will bring the potential for widespread, much needed rainfall. The GEFS probability of seeing 0.25 inches of QPF has increased some from yesterday's 12Z model run with the prob now around 35-60 percent. WPC's Day 3 QPF as most of the CWA receiving 0.50 to 1.75 inches. Hopefully, the area will see this much needed rainfall. Highs on Tuesday will be significantly cooler due to widespread cloud cover, showers, and cool low level thermal profiles. With the NBM on the higher side of other guidances, have lowered highs a few degrees, with temperatures mostly in the low to mid 70s. After a dry Wednesday, and mostly dry Thursday, another storm system could bring showers and thunderstorms back into the area Friday through Saturday. As of now, the most significant pcpn may occur over northeastern South Dakota, and western Minnesota. That said, confidence is low with regards to impacts with this system. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 630 PM CDT Sat Jul 3 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the next 24 hours. Showers and thunderstorms will continue to move near KMBG and KPIR through 3z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...SD AVIATION...Wise
Hazardous weather outlook, Jul 3, 3:06 AM MDT, 15 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 406 AM CDT Sat Jul 3 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 406 AM CDT Sat Jul 3 2021 /306 AM MDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Fire weather remains the chief concern again today. The forecast area along and west of the James valley will see elevated fire weather conditions, with a red flag warning posted across the Missouri valley for this afternoon. Thunderstorms are a risk as well, mainly during the late afternoon and evening across the Missouri valley. Widespread severe weather is unlikely though storms will come with the threat of gusty winds and lightning. Storms will dissipate rapidly after dark. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Fire weather threat continues into Sunday with low afternoon humidity and temperatures near 100. Winds will have shifted to the north and will remain breezy. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
In the hours before
Special weather statement, Jul 3, 4:05 PM MDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Aberdeen SD 505 PM CDT Sat Jul 3 2021 SDZ033-045-032230- Stanley SD-Jones SD- 505 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND SOUTHWESTERN STANLEY COUNTIES UNTIL 530 PM CDT/430 PM MDT/... At 504 PM CDT/404 PM MDT/, Doppler radar was tracking a strong thunderstorm near Van Metre, or 23 miles north of Murdo, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wendte and Van Metre. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for central South Dakota. LAT...LON 4414 10105 4431 10096 4429 10060 4404 10074 TIME...MOT...LOC 2204Z 287DEG 14KT 4421 10089 SD
Special weather statement, Jul 3, 4:42 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Aberdeen SD 442 PM MDT Sat Jul 3 2021 SDZ015-032315- Dewey SD- 442 PM MDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEWEY COUNTY UNTIL 515 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near Laplant, or 29 miles east of Eagle Butte, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Dewey County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4506 10077 4515 10071 4513 10049 4496 10060 TIME...MOT...LOC 2242Z 303DEG 8KT 4508 10065 SD
Special weather statement, Jul 3, 5:29 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Aberdeen SD 629 PM CDT Sat Jul 3 2021 SDZ009-015-040000- Dewey SD-Walworth SD- 629 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWEY AND SOUTHWESTERN WALWORTH COUNTIES UNTIL 700 PM CDT/600 PM MDT/... At 628 PM CDT/528 PM MDT/, Doppler radar was tracking a strong thunderstorm over Blackfoot, or 13 miles south of Mobridge, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... New Everets Resort, Swan Creek Rec Area and Blackfoot. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near the Missouri River, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4523 10049 4540 10057 4548 10028 4527 10023 TIME...MOT...LOC 2328Z 250DEG 10KT 4535 10043 SD
Special weather statement, Jul 3, 6:01 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
701 PM CDT Sat Jul 3 2021
SDZ004-005-009-040045-
Walworth SD-Campbell SD-McPherson SD-
701 PM CDT Sat Jul 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...SOUTHWESTERN
MCPHERSON AND NORTHEASTERN WALWORTH COUNTIES UNTIL 745 PM CDT...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Eureka, moving southeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4575 9953 4559 9964 4559 9970 4554 9971
4570 10005 4591 9989
TIME...MOT...LOC 0000Z 297DEG 16KT 4571 9982
WiseLocal storm report, Jul 3, 6:05 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
705 PM CDT SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 7 WNW SWAN CREEK REC AR 45.36N 100.40W
07/03/2021 E1.00 INCH DEWEY SD PUBLIC
HAIL LASTED FOR HALF AN HOUR, SOME UP TO
QUARTER SIZE TOWARDS THE END. RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Jul 3, 6:09 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 6 W EUREKA 45.77N 99.74W
07/03/2021 M55 MPH CAMPBELL SD MESONET
PEAK WIND GUST RECORDED BY A PERSONAL
WEATHER STATION.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:01 PM MDT | Special Weather Statement | ABR | Campbell | 44 min |
| Jul 3, 6:05 PM MDT | Areal Flood Warning | ABR | Jones, Stanley | 3 hr |
| Jul 3, 6:32 PM MDT | Special Weather Statement | ABR | Walworth | 28 min |
| Jul 3, 6:34 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Walworth | 18 min |
| Jul 3, 8:23 PM MDT | Special Weather Statement | ABR | Stanley | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.